Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Feeling cold all the time. Why?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
My elderly Mother is always chilly, no matter how hot it is to the rest of us. She is not sick, no infection. What causes this and what can be done about it?
Posted Mon, 21 May 2012 in General Health
Answered by Dr. Kulsoom Qureshi 1 hour later
Thanks for writing in.
Some people can feel cold all the time for several different reasons. I will discuss some of the common causes with you.
Low thyroid hormone level could be responsible. So, better to check her Thyroid Stimulating Hormone ( TSH ) levels. If this is high it means she needs replacement therapy after consultation with a Physician.
Be sure to get her Complete Blood Count done. She could be Anemic considering her medical history of kidney problem. She may need treatment of her anemia to feel better.
Another possible explanation for feeling cold is being under weight & malnourished. Especially a recent loss of weight is important in this regard. This is quite possible in her case due to her medical disorders. So, improving her diet after consulting a dietitian & her treating physician may help her. They may prescribe her some food supplements for extra support & nutrition.
If she is thin, this means she has less body fat to insulate her, than does a heavier person and therefore may feel cold all the time. So, if she is underweight, gaining a few pounds weight may help.
Body composition is also very important as muscles produce up to 25 percent of your body heat. So if there is muscle wasting due to old age & chronic medical problems this may be a cause. Again a dietitian input may help you.
She may just be cold sensitive, perhaps because of the pattern of blood vessels in her skin. (Cold perception comes from skin temperature, but it's your core temperature that's important, and it's probably normal.). Nothing can help much other than wearing warm clothes.
Stress can be a culprit , because it leads to overactivity of the sympathetic nervous system, and that constricts blood vessels in the skin, especially in the hands and feet. Support & Relaxation techniques may help.
Just try to keep her warm by encouraging her to wear warm clothing, giving her hot drinks & a hot bath may help amazingly.
Sometimes excessive dieting, restricting calories or carbohydrates may cause such symptoms.
Suffering from infections, inflammations, chronic diseases, being anxious, afraid, or in pain can also cause this problem. This may cause an adrenaline rush that directs blood away from the extremities and towards the vital organs. Hence, this leads to a cold perception.
Low blood sugar may sometimes present like this. So, check it if not done in recent past & treat it after consultation if this turns out to be a cause.
Her old age may have contributed to her problem along with her medical problems. So, if you are unable to find one cause in her just try to keep her warm by usual measures & consult a physician for complete health check up if not done recently.
I tried to explain some of the common causes to you. There can be many more rare causes. If you have any more questions in mind you may write back.
I will be there to reply.
Wish her good health & best Regards from me.
Above answer was peer-reviewed by
Follow-up: Feeling cold all the time. Why? 17 hours later
I was told by a man I was talking with at one of her appointments that there is a med she can take (his Dr. gave him) to help her with the "chills". Can't seem to get a name on the med., though. Some research has told me her Ulcerative Colitus (how ever you spell it...) may be a cause. She is on Synthroid, and Procrit & Integra Plus. She is miserable cold, and can only put on so many cloths and still breath, for heaven's sake! And we live together! I am 53 and hot all the time!!! Please help if you can suggest... perhaps is there a med.? She WAS taking Visceral 25mg (supposedly for chills) only helped some. But suddenly, (and for no apparent reason I can find) the drug can no longer be gotten by any pharmacy around here. That is for allergies anyway, I don't get it! Suggestions, besides bundling her for a trip to the arctic?
Answered by Dr. Kulsoom Qureshi 4 hours later
Thanks for this follow up information.
See, there are obvious causes in her history, that may have caused her cold intolerance.
She is on Synthroid that means her thyroid hormone is deficient. Just check her latest TSH & free T4 levels as if they are low an increase in dose ( after physician's review ) may do miracles for her.
Procrit & Integra Plus both are for Anemia. Please recheck her Haemoglobin levels if still low an increment in dose after a physician's opinion may help improve her haemoglobin & thus her cold perception.
Viseral 25 mg is a multi-vitamin formula as far as my research suggests, & is non-FDA approved ( Herbal sort of thing ) it has many vitamins & minerals in very high doses. I think you should consult a consultant physician before giving her this medicine as certain vitamin deficiencies or overdose may lead to symptoms as your mother has.
You have not mentioned any drug that she is taking for her Ulcerative colitis. As this condition may present with low-grade fever & chills particularly in elderly. I suggest you should discuss this with her physician, as any drug to suppress her disease ( may be some form of steroids ), can help control her disease & symptoms. But you surely need a prescription for that after a physician's review.
I have given you my suggestions as far as is permissible in an e-health discussion forum. If you have any further query you may right back.
However if you have received the desired help you may choose to close this discussion by accepting & rating my answer.
I shall appreciate any review from you.
May God help you & your mother.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor